South Dakota, 2003

Hail in South Dakota, September 17, 2003

September 17, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 17, 7:08 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 17, 7:08 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT WED SEP 17 2003

.DISCUSSION...MAJOR WX CHANGE UNDERWAY ACRS CWA...WITH STG CDFNT
PLOWING ACRS WRN CWA...JUST E OF JAMES VLY ATTM.  FIRST IMPULSE
IN DEEPENING UPR TROUGH MOVING INTO ND WITH SCT SVR WX ERLR...AND
NEXT IN LINE WITH JET STREAK ZIPPING INTO SWRN NEBRASKA.  850 HPA
OBS SHOW LLJ UP AND GOING WITH 55 KTS FBY PROF...AND 45 ON NLG.
FRONTAL CONVERGENCE REALLY STARTING TO ENHANCE ACRS NEBRASKA...MUCH
WKR UP IN SD. WM TMPS AFLT OVER FRONTAL BNDRY...WITH OAX/LBF VERY CAPPED
TO SFC BASED CONVECTION. HOWEVER...ELEVATED INSTABILITY IS PRESENT.

MAIN CONCERN IS THE CONVECTIVE THREAT...AND TIMING.  TROUBLESOME IS
APPARANT FRONTAL BNDRY NOW STARTING TO APPEAR ON 88D...WHICH AT
CONSTANT SPEED TIMES INTO KFSD BEFORE 10 PM. WOULD HAVE TO THINK WK
FRONTAL WAVE TOWARD KYKN AND INCRSG LLJ WL SLOW PROGRESSION A BIT
TNGT...BUT SHUD STILL BE CLOSER TO RUC TIMING THAN SLOW ETA TIMING.
HAVE BEEN WATCHING A COUPLE OF ISOLD CELLS TRYING TO DVLP IN
KINGSBURY CTY JUST BEHIND BNDRY...BUT STG MEAN FLOW CARRYING TO N.
OUR POST FRONTAL DVLPMNT DRIVING BY LLJ AND HAS SOURCE IN SCNTRL
NEBRASKA CONVECTION...WHICH IS MAKING BEELINE FOR YKN AREA AFT 10 PM.
PROSPECT OF SFC BASED CONVECTION IS VERY LOW...MUCH LOWER NOW THAT
NIGHT HAS SET IN.  PERHAPS A MARGINAL ELEVATED HAIL STORM LTR
EVNG...BUT NOT MUCH MORE...AS WINDS ARE MUCH LESS SHEARED ABV
FRONTAL SFC.

BACKED OFF ON EVNG PCPN...AS WL BE MORE SCT BEHIND FRONT AND INCRS
WITH DVLPMNT OF LLJ.  BEST OVERALL COVERAGE BY FAR TO BE IN MID LVL
FRONTOGENETIC ZONE LTR TONIGHT ACRS WRN HALF OF CWA.

UPDATED GRIDS TO SHARPEN AND NAIL DOWN FRONTAL ZONE BETTER
THERMALLY...AS WELL AS REFINE PCPN. REMAINDER LOOKS GOOD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES
SD...NONE
IA...NONE
MN...NONE
NE...NONE

CHAPMAN
Hazardous weather outlook, Sep 17, 5:31 PM CST, 3 hours 47 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT WED SEP 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL CONTINUE TO PUSH ACROSS THE AREA OVERNIGHT.
SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND
THE FRONT AND SPREAD EAST DURING THE NIGHT. A FEW OF THE STORMS
MAY PRODUCE GUSTY WINDS AND SMALL HAIL...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

WIND...
GUSTY SOUTH WINDS UP TO 35 MPH CAN STILL BE EXPECTED DURING THE
EVENING...MAINLY EAST OF A MARSHALL MINNESOTA TO SIOUX CITY LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 17, 9:11 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT WED SEP 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    9 W WESSINGTON SPGS       SD   .75 INCH HAIL
09/17/03   JERAULD                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 17, 9:13 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 PM CDT WED SEP 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1003 PM    CHAMBERLAIN               SD   1 INCH HAIL
09/17/03   BRULE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Aberdeen radar (KABR), 142 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beadle

When
September 17, 9:18 PM CST
Where
Beadle County, 9 mi SW of Virgil
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.183, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337370.